Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 121, NWS Wichita, KS

June 25, 1997Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 1997, 10:29 PM CDT for Sedgwick County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1997, 10:29 PM CDT (03:29 UTC)
Expired
Jun 25, 1997, 11:35 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 10:29 PM CDTThunderstorm Wind 56Cheney, KS
Jun 25, 10:29 PM CDTHail 1.75Cheney, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS1 KICT 260330 RRA
SVRICT
KSC173-260435-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1029 PM CDT WED JUN 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  SEDGWICK COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 1135 PM CDT
 
* SOME TOWNS AFFECTED
    CHENEY
    GARDEN PLAIN

* AT 1029 PM RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES WEST OF
  WICHITA MOVING EAST AT 5 MPH. IN ADDITION A TRAINED SPOTTER
  REPORTED GOLFBALL-SIZED HAIL AT CHENEY.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


ES
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:55 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 25, 9:55 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT WED JUN 25 1997

...SHORT TERM...
TSRA CONTINUE TO FIRE ALONG CONVERGENCE LINE KS/OK BORDER FROM CFV
TO WLD AND NORTH TO JUST SW OF HUT AS OF 950 PM.  SOME CONCERNS IN
THE LAST FEW MINUTES THAT STORMS MAY CONTINUE TO FIRE TONIGHT AS LOW
LEVEL JET BEGINS TO PUSH UP OUT OF WRN OK AND INTO SC KS.
MEANWHILE...LINE OF TSRA IN NW KS CONTINUE TO PUSH SE.  HAVE A BAD
FEELING THAT THE SC KS TSRA WILL CONTINUE TO BUILD NW TOWARDS GBD
AND MEET UP WITH NW TSRA...MAKING FOR A SOMEWHAT BUSY MIGHT.
THEREFORE...HAVE ADDED POPS TO CENTRAL KS ZONES AND WILL HAVE TO
MONITOR SC KS FOR TSRA CONTINUING PAST MIDNIGHT.

NOONAN

In the hours before

Special weather statement, Jun 25, 6:29 PM CDT, 4 hours before
KSZ092-260020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT WED JUN 25 1997

AT 625 PM RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH HAVEN OR
35 MILES SOUTH OF WICHITA.

THE STORM WAS CAPABLE OF 1 INCH HAIL AS IT MOVED EAST AT 10 MPH. IF
YOU LIVE IN SOUTH HAVEN TAKE COVER AT ONCE AND STAY AWAY FROM
WINDOWS

*A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY
UNTIL 700 PM.
ES
Special weather statement, Jun 25, 6:30 PM CDT, 3 hours 59 minutes before
KSZ092-260020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT WED JUN 25 1997

AT 625 PM RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH HAVEN OR
35 MILES SOUTH OF WICHITA.
B
THE STORM WAS CAPABLE OF 1 INCH HAIL AS IT MOVED EAST AT 10 MPH. IF
YOU LIVE IN SOUTH HAVEN TAKE COVER AT ONCE AND STAY AWAY FROM
WINDOWS!

*A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY
UNTIL 700 PM.
ES
Local storm report, Jun 25, 8:02 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
802 PM CDT WED JUN 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    3 S WINFIELD              KS   1.75 INCH HAIL
06/25/97   COWLEY

0621 PM    6 W HOWARD                KS   .88 INCH HAIL
06/25/97   ELK

0639 PM    ATLANTA                   KS   .75 INCH HAIL
06/25/97   COWLEY

0650 PM    HACKNEY                   KS   60 MPH TSTM GUST
06/25/97   COWLEY                         POWER POLES BLOWN DOWN.

0653 PM    ARKANSAS CITY             KS   .88 INCH HAIL
06/25/97   COWLEY
Local storm report, Jun 25, 8:02 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
802 PM CDT WED JUN 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    3 S WINFIELD              KS   1.75 INCH HAIL
06/25/97   COWLEY

0621 PM    6 W HOWARD                KS   .88 INCH HAIL
06/25/97   ELK

0639 PM    ATLANTA                   KS   .75 INCH HAIL
06/25/97   COWLEY

0650 PM    HACKNEY                   KS   60 MPH TSTM GUST
06/25/97   COWLEY                         POWER POLES BLOWN DOWN.

0653 PM    ARKANSAS CITY             KS   .88 INCH HAIL
06/25/97   COWLEY
Local storm report, Jun 25, 8:04 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
802 PM CDT WED JUN 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    3 S WINFIELD              KS   1.75 INCH HAIL
06/25/97   COWLEY

0621 PM    6 W HOWARD                KS   .88 INCH HAIL
06/25/97   ELK

0639 PM    ATLANTA                   KS   .75 INCH HAIL
06/25/97   COWLEY

0650 PM    HACKNEY                   KS   60 MPH TSTM GUST
06/25/97   COWLEY                         POWER POLES BLOWN DOWN.

0653 PM    ARKANSAS CITY  t           KS   .88 INCH HAIL
06/25/97   COWLEY

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:07 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk48 min
Jun 25, 9:59 PM CDTSevere Thunderstorm WarningICTKingman46 min
Jun 25, 10:44 PM CDTSevere Thunderstorm WarningICTReno51 min
Jun 26, 12:05 AM CDTSevere Thunderstorm WarningICTRussell65 min
Jun 26, 12:11 AM CDTSevere Thunderstorm WarningICTBarton64 min
Jun 26, 12:42 AM CDTSevere Thunderstorm WarningICTCowley63 min
Jun 26, 1:16 AM CDTSevere Thunderstorm WarningICTBarton49 min
Jun 26, 2:18 AM CDTFlash Flood WarningICTBarton5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.